Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 29, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 2024, 7:18 PM CDT for Dunn County, Pepin County, Pierce County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2024, 7:18 PM CDT (00:18 UTC)
- Expired
- Jun 5, 2024, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, WI, Pepin County, WI, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
675
WUUS53 KMPX 060018
SVRMPX
WIC033-091-093-060045-
/O.NEW.KMPX.SV.W.0029.240606T0018Z-240606T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
718 PM CDT Wed Jun 5 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
North central Pepin County in west central Wisconsin...
Southeastern Pierce County in west central Wisconsin...
Southern Dunn County in west central Wisconsin...
* Until 745 PM CDT.
* At 717 PM CDT, a severe thunderstorm was located near Ellsworth, or
9 miles northeast of Red Wing, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eau Galle, Plum City, Arkansaw, Esdaile, and Porcupine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4461 9254 4470 9251 4472 9199 4455 9205
TIME...MOT...LOC 0017Z 278DEG 40KT 4466 9245
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMD2 follow-up statements
201
WWUS53 KMPX 060029
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Wed Jun 5 2024
WIC033-091-093-060045-
/O.CON.KMPX.SV.W.0029.000000T0000Z-240606T0045Z/
Pepin WI-Pierce WI-Dunn WI-
729 PM CDT Wed Jun 5 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL PEPIN...SOUTHEASTERN PIERCE AND SOUTHERN DUNN
COUNTIES...
At 729 PM CDT, a severe thunderstorm was located over Plum City, or
15 miles east of Red Wing, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eau Galle, Plum City, Arkansaw, and Porcupine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4459 9236 4471 9234 4472 9199 4455 9205
TIME...MOT...LOC 0029Z 278DEG 41KT 4464 9225
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMD883 WWUS53 KMPX 060039 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Wed Jun 5 2024 WIC033-091-093-060048- /O.EXP.KMPX.SV.W.0029.000000T0000Z-240606T0045Z/ Pepin WI-Pierce WI-Dunn WI- 739 PM CDT Wed Jun 5 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PEPIN... SOUTHEASTERN PIERCE AND SOUTHERN DUNN COUNTIES WILL EXPIRE AT 745 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with this thunderstorm. && LAT...LON 4459 9236 4471 9234 4472 9199 4455 9205 TIME...MOT...LOC 0038Z 278DEG 40KT 4463 9212 $$ RMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:33 PM CDT, 2 hours 45 minutes earlier. Its key messages:
- Scattered showers and thunderstorms are expected through early evening. Damaging winds and hail are possible with any stronger storms that develop, mostly along and north of I-94.
- Breezy northwest winds are expected through the end of the week with gusts of 35-40 MPH possible Thursday.
Area forecast discussion, Jun 5, 4:33 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Wed Jun 5 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms are expected through early
evening. Damaging winds and hail are possible with any
stronger storms that develop, mostly along and north of I-94.
- Breezy northwest winds are expected through the end of the
week with gusts of 35-40 MPH possible Thursday.
&&
.DISCUSSION...
Issued at 433 PM CDT Wed Jun 5 2024
TONIGHT-THURSDAY... Surface analysis this afternoon puts the
cold front responsible for yesterday's active weather over the
central Great Lakes, with a secondary albeit weaker cold front
developing over the Dakota/MN border, and a third also weak cold
front sitting north of the international border. All these
fronts emanate from a large low pressure center over western
Ontario province. Aloft, a fairly potent shortwave from the
western Great Lakes to the mid-Mississippi River valley
continues to drift southeast within northwesterly flow in
advance of a building western CONUS ridge. This shortwave, in
conjunction with enhanced winds going upwards in the atmosphere
along with residual boundary layer moisture (evidenced by low-
mid 50s dew points generally along and north of I-94), is
contributing to scattered convection which could be capable of
a strong/damaging wind gust, hail near to slightly over 1 inch
in diameter, and possibly a few funnel clouds. SPC has
maintained a Marginal Risk for northern/eastern MN and WI. Once
going into dusk and further into the evening hours, any
convection will steadily diminish and shift east. The
complication then becomes persistently strong winds due to a
tightened pressure gradient over MN/WI and subsidence behind the
front bringing down the strong winds from aloft without a
sufficient inversion to cause decoupling overnight and then
continuing into Thursday. Wind gusts of 30 to 40 mph will
continue for the next 24 hours. As the third front pushes
through Thursday night, this will allow winds to diminish and
usher in high pressure that will become the dominant weather
feature through the rest of the forecast period. Temps will run
mild through Thursday night as highs drop from the low to mid
70s today, to the low-mid 60s Thursday, and lows remain in the
50s.
FRIDAY-TUESDAY... Much more tranquil conditions are expected for
the end of this week into the start of next week as high
pressure with modest ridging aloft work in tandem to keep any
frontal systems away from the Midwest. This will promote dry
conditions with mostly clear skies. Wind will also remain fairly
light. Temps are expected to go on a warming trend over the
weekend into next week with highs back in the low-mid 70s
through Monday, then reaching the mid-upper 70s on Tuesday.
Similarly, lows will range from the 50s over the weekend, then
start to nudge to the lower 60s in a few spots early next week.
LOOKING AHEAD... Taking a brief peek at conditions late next
week, above normal temperatures are likely to arrive. Longer
range model high temps look to hit the mid-80s for much of the
area, potentially even the upper 80s in southern MN. As for
precip, POps look to run generally below climatology, thus
making additional rainfall a bit hard to come by, but allowing
much of the area to dry out after multiple rain events recently.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1226 PM CDT Wed Jun 5 2024
A band of virga/elevated showers will move across southern
Minnesota this early afternoon. No visibility impact is
expected with any rain that reaches the ground, but wind gusts
as high as 40 mph are possible at times. Elsewhere across
central MN & western WI, scattered showers and thunderstorms
will develop by mid-afternoon & continue until sunset. Coverage
will be isolated across eastern Minnesota with relatively low
(20-30%) chance of any -TSRA at a given terminal, so will
message this threat in the TAF with a VCTS. Coverage looks to
be more widespread across western Wisconsin, so included a TEMPO
for -TSRA at RNH & EAU. Brief heavy downpours with IFR
visibility are likely with any thunderstorms, & a few storms
will likely contain small hail & sporadic wind gusts around 40
mph. Skies will clear out after sunset, with low-VFR
stratocumulus moving in tomorrow morning. Isolated rain showers
are also possible during the day.
Winds will westerly to west-northwesterly through the period,
with gusts around 30 kts through sunset. Wind speeds weaken
after sunset but some gusts around 20 kts are still likely
overnight. Winds become slightly more northwesterly tomorrow
morning with speeds increasing & gusts up to 30 kts
redeveloping.
KMSP...Isolated showers and thunderstorms are possible this
afternoon, mainly between 2-6 PM. Chances are low for a given
storm to impact the terminal, but brief IFR conditions are
possible with any storms, The strongest storms may also contain
small hail & gusty winds up to 40 mph.
/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 15G25kts.
SAT...VFR. Wind NW 15G25kts.
SUN...VFR. Wind NW 10G20kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 7 PM CDT this evening for Blue Earth-
Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.
WI...None.
&&
DISCUSSION...JPC
AVIATION...ETAHazardous weather outlook, Jun 5, 3:32 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 332 PM CDT Wed Jun 5 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 062045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 332 PM CDT Wed Jun 5 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Widely scattered thunderstorms will continue until early tonight across eastern Minnesota & western Wisconsin. The strongest storms will be capable of small hail, sporadic wind gusts over 40, & possible a few funnel clouds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Breezy winds will continue Friday with gusts of 30-40 MPH expected. Flooding along area rivers will increase through the week as heavy rain over the last few days continues to work through streams and tributaries into the main stem rivers. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jun 5, 6:50 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Wed Jun 5 2024
WIZ014-015-060015-
Polk WI-Barron WI-
650 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BARRON AND
NORTHEASTERN POLK COUNTIES THROUGH 715 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trade Lake, or 23 miles east of Pine City, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Frederic, Clam Falls, Barronett, and Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4564 9215 4564 9197 4556 9198 4564 9256
4565 9253 4572 9253 4572 9216
TIME...MOT...LOC 2350Z 277DEG 48KT 4574 9250
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RMDSpecial weather statement, Jun 5, 6:53 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Wed Jun 5 2024
MNZ063-070-WIZ024-060030-
Washington MN-Dakota MN-Pierce WI-
653 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAKOTA...SOUTHERN
WASHINGTON AND WESTERN PIERCE COUNTIES THROUGH 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cottage Grove, or 15 miles southeast of St. Paul, moving east at 55
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cottage Grove, Inver Grove Heights, Hastings, Rosemount, St. Paul
Park, Prescott, Ellsworth, Bay City, Diamond Bluff, Martel, Esdaile,
and Beldenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4463 9262 4471 9273 4466 9273 4473 9306
4483 9304 4483 9235 4458 9240
TIME...MOT...LOC 2353Z 276DEG 48KT 4476 9293
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RMDLocal storm report, Jun 5, 6:57 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Gst 6 E St. Cloud 45.55N 94.05W
06/05/2024 M51 MPH Sherburne MN ASOS
ASOS station KSTC St. Cloud AP.
0641 PM Tstm Wnd Gst 2 W Brooklyn Center 45.07N 93.35W
06/05/2024 M51 MPH Hennepin MN ASOS
ASOS station KMIC Crystal AP.
&&Special weather statement, Jun 5, 7:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Wed Jun 5 2024
WIZ027-060030-
Chippewa WI-
702 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHIPPEWA COUNTY
THROUGH 730 PM CDT...
At 701 PM CDT, the public reported a strong thunderstorm producing
nickel sized hail 8 miles north of Lake Wissota, or 18 miles
northeast of Eau Claire, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stanley, Boyd, Otter Lake, and Jim Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4501 9134 4510 9132 4509 9093 4505 9092
4492 9093
TIME...MOT...LOC 0001Z 279DEG 27KT 4504 9127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RMDSpecial weather statement, Jun 5, 7:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Wed Jun 5 2024
MNZ042-043-060045-
Morrison MN-Todd MN-
707 PM CDT Wed Jun 5 2024
...STRONG THUNDERSTORMS WILL IMPACT TODD AND NORTHWESTERN MORRISON
COUNTIES THROUGH 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Staples Airport to 8 miles northeast of
Clarissa to near Eagle Bend. Movement was southeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Little Falls, Long Prairie, Staples, Browerville, Clarissa, Motley,
Randall, Eagle Bend, Staples Airport, Bertha, Swanville, and
Flensburg.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 145.
U.S. Highway 71 between mile markers 180 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4631 9448 4625 9436 4623 9440 4616 9438
4615 9431 4598 9433 4582 9479 4604 9515
4621 9515 4637 9496
TIME...MOT...LOC 0007Z 306DEG 41KT 4641 9472 4622 9483 4614 9513
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RMDLocal storm report, Jun 5, 7:16 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail 9 ENE Tilden 45.07N 91.28W
06/05/2024 M0.88 Inch Chippewa WI Public
Reported via X.
&&
BEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:02 PM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| Jun 5, 7:53 PM CDT | Special Weather Statement | MPX | Eau Claire | 37 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.